MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600-0001
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Abdominal Pain (1685); Nausea (1970); Ulcer (2274)
Date of Event 08/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The deflated balloon was the second balloon implanted of the three-balloon system and was implanted for a duration of 173 days.The balloon inflation pressure was recorded as within the pressure range at implantation.Obalon initiated a technical investigation of the product failure including full engineering analysis at obalon on the returned deflated balloon.The balloon volume was within the expected volume specification.Obalon visually inspected the balloons with light microscopy and material fatigue was observed.Scanning electron microscope (sem) images were obtained and a breach was identified in the area of the material fatigue.The breach in the balloon is the likely cause for deflation.A potential root cause of the deflation could be material fatigue resulting from a low balloon pressure, however the actual root cause remains unknown.Deflation is a known risk, the frequency of balloon deflations has not exceeded the frequency identified in the labeling.Obalon's labeling addresses the reported event with warnings for monitoring patients for deflation symptoms.The product specialist was asked to retrain the physician to ensure an x-ray is obtained with a new onset of symptoms and a follow up endoscopy should be performed.Obalon's labeling states, "patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible." and "it is expected for patients to experience some degree of nausea, vomiting, and cramping within the first week after each balloon administration.Severe symptoms during that time or new symptoms occurring after the first week could indicate a premature balloon deflation.A sudden loss of fullness or a sudden increase in feelings of hunger may also indicate a potential balloon deflation.In these circumstances, radiographic imaging should be considered to rule out a potential balloon deflation.Balloon valves are radiopaque and the outline of an inflated balloon will have an elliptical or circular perimeter.If all balloons cannot be visualized with a single x-ray view, a second x-ray view should also be evaluated.".
 
Event or Problem Description
A female patient with a first balloon implantation date of (b)(6) 2018, second balloon placement of (b)(6) 2018, and third balloon placement of (b)(6) 2018, experienced a new onset of symptoms of nausea on (b)(6) 2018 and reported these new symptoms to the prescribing physician.The balloon removal had been scheduled for (b)(6) 2018 but was cancelled since the patient was out of the country.Balloon removal occurred on (b)(6) 2018 and during endoscopy, one balloon was identified as deflated in the antrum of the stomach and ulcers were observed.All balloons were successfully removed by endoscopy without complication and were returned to obalon for investigation.There was no serious injury due to the deflated balloon.No surgical intervention was performed due to the ulcers and the patient was prescribed carafate.The patient had pre-existing conditions of lupus and rheumatoid arthritis and stated that they were in remission during the initial balloon administration, however the patient was treated with chemotherapy in (b)(6) 2018.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key7890821
Report Number3009256831-2018-00552
Device Sequence Number11389893
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public00859810006067
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/27/2018
Device Model Number7600-0001
Device Lot Number170928402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2018
Initial Report FDA Received Date09/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Patient Weight87